Sexual Dysfunction in Male Subjects Receiving Trifluoperazine, Risperidone, or Olanzapine: Rates Vary With Assessment Questionnaire

LOGIN

REGISTER


Forgot your login? GET HELP

ABSTRACT

Objective: To assess the rate and typology of sexual dysfunction in male subjects receiving trifluoperazine, risperidone, or olanzapine using the Arizona Sexual Experience Scale (ASEX), the Psychotropic Related Sexual Dysfunction Questionnaire (PRSexDQ), and the sexual function section of the modified Udvalg for Kliniske Undersøgelser Side Effect Rating Scale (UKU).

Method: The sample included 100 men with psychotic disorders (F2 category of the ICD-10) and receiving trifluoperazine (n = 20), risperidone (n = 30), or olanzapine (n = 50) for at least 3 months’ duration. Subjects with a history of sexual dysfunction prior to antipsychotic intake or chronic medical illness were excluded. A cross-sectional design was employed, and data were collected over a 1½-year period from March 2009 to August 2010.

Results: The rate of sexual dysfunction varied from scale to scale among the 100 subjects. The rate of sexual dysfunction was 25% on the ASEX, 37% on the PRSexDQ, and 40% on the UKU. Sexual dysfunction in the trifluoperazine, risperidone, and olanzapine groups was 20%, 43%, and 16%, respectively, on the ASEX; 35%, 50%, and 30%, respectively, on the PRSexDQ; and 40%, 50%, and 34%, respectively, on the UKU. The most common sexual dysfunction as assessed on all scales was decreased libido, except for the risperidone group on the ASEX.

Conclusions: Sexual dysfunction is quite prevalent in subjects receiving antipsychotic medications. In our study, rate of sexual dysfunction was highest for risperidone, followed by trifluoperazine and olanzapine. However, the rate of sexual dysfunction varied from scale to scale. Hence, there is a need for a comprehensive instrument to assess sexual dysfunction in patients receiving antipsychotics.

Prim Care Companion CNS Disord 2012;14(2):doi:10.4088/PCC.11m01199

Submitted: April 14, 2011; accepted June 15, 2011.

Published online: April 26, 2012.

Corresponding author: Sandeep Grover, MD, Department of Psychiatry, Postgraduate Institute of Medical Education and Research, Chandigarh 160012, India (drsandeepg2002@yahoo.com).

Prim Care Companion CNS Disord 2012;14(2):doi:10.4088/PCC.11m01199

https://doi.org/10.4088/PCC.11m01199